| HIV + RN has three questions
Feb 26, 2004
I am a 40 yr old female, HIV positive(As a result of a needle stick at work-I'm an RN)for the past 12 years and healthy.Here are my three questions:
I have been on a drug holiday for about 1 1/2 yrs now, and have not seen an improvement in gaining fat back in my arms, legs, or face, nor a reduction in the amount of fat in the abdominal area, or on my back, or from my breasts. Any ideas as to why there has been no improvement? Any suggestions?In actuality, I have gained MORE weight in my abdomen since being off all meds. And yes, I eat healthy, and do weight training and aerobics several times a week.
Second question is- what medication has been most helpful in reducing LDL cholesterol and triglycerides in patients such as myself with the least side effects?
Third, does HIV cause peridontal disease? I have always taken good care of my teeth, but had developed problems --even when I was on meds.Do gums shrink too as a part of lipodystrophy of the face? It seems that they would.
Thank you for your work. I am a new subscriber and have learned alot from your forums. I love my ID doc, but I worry about the high cholesterol/triglycerides. I tell him that I'll probably die from heart disease, and not the HIV itself!
Response from Dr. Moyle
1. It is certainly disappointing that you have not had body shape improvement during such a long treatment holiday. The problem with the metabolic syndrome (insulin resistance, dyslipidemia, visceral fat accumulation) is that it is a vicious self-perpetuating cycle. It may be worth considering some more intensive assessments of glucose handling (a glucose tolerance test and fasting insulin) and consideration of using metformin for a period of time to see if this can interupt the vicious cycle. 2. A fibrate such a fenofibrate, bezafibrate is best for triglycerides, a statin for cholesterol. Some statins like atorvastatin have modest benefits on triglycerides too. 3.Yes, HIV is associated with both accelerated dental caries and gingivitis with gum retraction.
My success with New-Fill in the USA
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.